Medrol and Prednisone
A few weeks ago my rheumy put me on the Medrol dose pack and within 2 days I felt better than I have in 2 years. When I stopped taking after I had weaned down during the seven days, my same symptoms returned. I called and the rheumy put me on Prednisone but in a weaker dose she said. Now I feel nauseous, weak, ringing in my ears, and lightheadedness. My joints feel better, but my neck has hurt since I started it. I'm becoming a little upset. Do I need the stronger dose or is there that much difference between methylprednisolone and prednisone? I was going to call tomorrow but I want to know my facts first.
Both drugs are corticosteroids with essentially the same effects and
side effects. Methylprednisolone is Medrol. It is available as an oral
tablet. Methylprednisolone is also available as a parenteral preparation meaning it can be used intramuscularly or, more commonly intravenously. Prednisone is given orally.
In terms of equivalence, prednisolone 4 mgs= prednisone 5 mgs.
Basically, there are no significant differences in effects and side-effects.
Methylprednisolone side effects depend on the dose and the duration and the frequency of administration. Short courses of methylprednisolone usually are well-tolerated with few and mild side effects. Long term, high doses of methylprednisolone usually will produce predictable and potentially serious side effects. Whenever possible, the lowest effective doses of methylprednisolone should be used for the shortest length of time to minimize side effects. Alternate day dosing also can help reduce side effects.
Side effects of methylprednisolone and other corticosteroids range from mild annoyances to serious irreversible bodily damage. Side effects include fluid retention, weight gain, high blood pressure, potassium loss, headache, muscle weakness, puffiness of the face, hair growth on the face, thinning and easy bruising of the skin, glaucoma, cataracts, peptic ulceration, worsening of diabetes, irregular menses, growth retardation in children, convulsions, and psychic disturbances. Psychic disturbances may include depression, euphoria, insomnia, mood swings, personality changes, and even psychotic behavior.
Prolonged use of methylprednisolone can depress the ability of the body's adrenal glands to produce corticosteroids. Abruptly stopping methylprednisolone in these individuals can cause symptoms of corticosteroid insufficiency, with accompanying nausea, vomiting, and even shock. Therefore, withdrawal of methylprednisolone usually is accomplished by gradual tapering the dose. Gradually tapering methylprednisolone not only minimizes the symptoms of corticosteroid insufficiency, it also reduces the risk of an abrupt flare of the disease being treated.
Peace and Blessings